Alert archive / New Mexico / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 177, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jul 5, 2002, 7:13 PM MDT for Eddy County, New Mexico. It was in force for 77 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 5, 2002, 7:13 PM MDT (01:13 UTC)
- Expired
- Jul 5, 2002, 8:30 PM MDT
- In force
- 77 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Counties, with a storm outline in the text
County Eddy County, NM
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 5, 7:30 PM MDT | Hail 0.88 | Carlsbad, NM | |
| Jul 5, 7:44 PM MDT | Hail 0.88 | Carlsbad, NM | Nickel size hail was reported in the western portions of the city of Carlsbad. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 1.2 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 147 J/kg
- Mixed-layer CIN
- -31 J/kg
- Mixed-layer LCL
- 2436 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 9 m²/s²
- 0-3 km storm-relative helicity
- 82 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KMAF 060113 SVRMAF NMC015-060145- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 711 PM MDT FRI JUL 5 2002 THE NATIONAL WEATHER SERVICE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EDDY COUNTY IN SOUTHEAST NEW MEXICO * UNTIL 745 PM MDT * AT 711 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 4 MILES NORTHWEST OF CARLSBAD...MOVING SOUTHEAST AT 15 MPH. * SOME LOCATIONS AFFECTED BY THE STORM INCLUDE... CARLSBAD...LAKEWOOD...SEVEN RIVERS...AVALON...OTIS...MALAGA... WHITES CITY AND LOVING HAIL TO THE SIZE OF QUARTERS AND WIND GUSTS TO 60 MPH CAN BE EXPECTED WITH THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER. LAT...LON 3265 10459 3207 10470 3207 10385 3262 10382
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 2:39 PM MDT, 4 hours 34 minutes earlier.
Area forecast discussion, Jul 5, 2:39 PM MDT, 4 hours 34 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 339 PM CDT FRI JUL 5 2002 A WET WEEKEND MAY BE IN STORE FOR THE REGION. ON THE BIG PICTURE... THE UPPER WHICH HAS HELPED BRING THE SIGNIFICANT RAINS TO CENTRAL TX WAS STILL ORIENTED N/S FROM AROUND LAREDO TO THE WESTERN OK. ANOTHER VORT MAX ASSOCIATED WITH IT WAS SPINNING AND SLOWLY DRIFTING NW OVER THE EASTERN EDWARDS PLATEAU. ANOTHER UPPER LOW WAS PRESENT OVER NM. EARLIER THIS WEEK...IT WAS THE CUT OFF LOW THAT CAME FROM OFF THE BAJA/CA COAST. IT WAS BEING PUSHED SLOWLY EAST BY A SURGE OF SUBTROPICAL MOISTURE HEADED NE FROM 20N130W. DEWPOINTS MAINLY IN THE 60S WERE NOTED OVER MOST OF THE PLAINS LOCALITIES...WITH 50S IN THE MOUNTAINS...AND NEARING 70F JUST EAST OF THE COUNTY WARNING AREA. THIS FORECAST WILL BE A TRICKY ONE. MAINLY LEANED WITH THE AVN MODEL IN REGARDS TO PRECIP. LARGE SCALE RIDGING WILL PREVAIL OVER THE SW THROUGH THE FORECAST PERIOD. THE UPPER LEVEL LOW OVER NM WILL DRIFT EAST AND SHOULD JOIN FORCES WITH THE TX SYSTEM. THE DETAILS PORTRAYED BY THE MODELS WERE OVERALL SIMILAR. HOWEVER THE ETAS WAS TAKING THE BULK OF THE TX SYSTEM FURTHER TO THE TX PANHANDLE...WHILE THE NGM WAS MUCH WEAKER AND FURTHER SOUTH. THE AVN WAS SORT OF A COMPROMISE AND DID NOT SHOW THE NGMS OVER PRODUCTION OF PRECIP OVER THE UPSLOPE AREAS OF WEST TX/SE NM. CONSIDERING THE AMOUNTS OF RAINFALL AND PRECIP WATER AMOUNTS IN THE ATMOSPHERE...THE ETAS LOOKED TO DRY BUT SIMILAR IN QPF PLACEMENT. IT APPEARS THAT TOMORROW WILL BE THE BEST ODDS ON RECEIVING PRECIP...WITH SOME AMOUNTS HEAVY. THIS ISSUANCE... WILL HOLD OFF ON A FLASH FLOOD WATCH BUT THIS IS SOMETHING FOR LATER SHIFTS TO CONSIDER. THE HPC PRECIP BRANCH DAY-2 OUTLOOK GRAPHIC AND REASONING FOR THE REGION LOOKS INTERESTING. WATER VAPOR ANIMATION WAS SHOWING DRY SLOTTING TAKING PLACE FROM THE WESTERN BIG BEND TO NORTH/SOUTH TX/NM BORDER. THE STRONGER DAYTIME HEATING THERE COULD LEAD TO MORE CONVECTION DEVELOPING LATE THIS AFTERNOON AND DURING THE EVENING. IF STORMS FIRE...THEY COULD BECOME MARGINALLY SEVERE STORMS. STORM MOVEMENT WOULD BE EAST...AND SIMILAR TO YESTERDAY MAY HOLD TOGETHER AND REACH THE CENTRAL BASIN OVERNIGHT. HIGHER AMOUNTS OF LOWER/MIDDLE ATMOSPHERE MOISTURE AND MORE CLOUD COVERAGE...SHOULD TRIM TEMPS OVER THE NEXT COUPLE OF DAYS TO OR A BIT BELOW SEASONAL NORMS. THE EXTENDED...THE UPPER SYSTEMS WILL GRADUALLY WASH OUT AS EVEN STRONGER RIDGING BUILDS OVER THE 4-CORNERS/EASTERN GREAT BASIN. A +600 DECAMETER RIDGE AT 500MB WAS SHOWN BY THIS MORNINGS AVN AND THE EARLIER MRF OVER EASTERN UTAH WED/THU/FRI TIME RANGE. SURFACE HIGH TEMPS SHOULD WARM TO OR ABOVE SEASONAL NORMS...AND WILL RAISE TEMPS FOR THE LATER PARTS OF THE EXTENDED. EXCEPT FOR THE MOUNTAINS...WILL TRIM POPS BACK OVER THE PLAINS IN THE EXTENDED. PRELIMINARY TEMPS AND PROBABILITY OF PRECIP FOLLOW.. MAF 69/85/67/88 5573 LSA 67/84/65/87 6573 6R6 71/86/72/88 4433 MRF 61/82/62/84 5433 CNM 67/87/65/91 6553 .MAF... TX...NONE. NM...NONE. BOYD
In the hours before
Special weather statement, Jul 5, 2:08 PM MDT, 5 hours 5 minutes before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-061100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 308 PM CDT FRI JUL 5 2002 .SYNOPSIS... AN UPPER LEVEL DISTURBANCE WILL REMAIN OVER CENTRAL NEW MEXICO WHILE A MOIST AIRMASS RESIDES OVER WEST TEXAS AND SOUTHEAST NEW MEXICO. THE COMBINATION OF THE AIRMASS...THE UPPER LEVEL DISTURBANCE...AND DAYTIME HEATING WILL CONTINUE TO PROVIDE SCATTERED SHOWERS AND THUNDERSTORMS FRIDAY NIGHT. .WEATHER HAZARDS... THUNDERSTORMS AND HEAVY RAIN... SEVERE THUNDERSTORMS ARE NOT EXPECTED. HOWEVER...AN ABUNDANT SUPPLY OF MOISTURE AND SLOW MOVEMENT OF INDIVIDUAL THUNDERSTORMS WILL RESULT IN THE THREAT OF VERY HEAVY RAINS. LOCAL FLOODING OF LOW LYING AREAS...ARROYOS...AND CREEKS WILL BE POSSIBLE WITH ANY ORGANIZED THUNDERSTORM DEVELOPMENT. PONDING OF WATER WILL ALSO OCCUR ON AREA ROADWAYS. SPOTTER ACTIVATION IS NOT ANTICIPATED. 44
Local storm report, Jul 5, 3:33 PM MDT, 3 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
433 PM CDT FRI JUL 05 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0425 PM 2NW ALPINE TX 60 MPH TSTM GUST
07/05/02 BREWSTER 60 MPH REPORTED BY ALPINE
AWOS.Special weather statement, Jul 5, 6:09 PM MDT, 1 hour 4 minutes before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-061100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 709 PM CDT FRI JUL 5 2002 .SYNOPSIS... AN UPPER LEVEL DISTURBANCE OVER CENTRAL NEW MEXICO WILL VERY SLOWLY DRIFT EAST. THE UPPER LEVEL SYSTEM THAT BROUGHT THE HEAVY RAINFALL TO CENTRAL TEXAS WILL SLOWLY MOVE TOWARD THE WEST. A MOIST AND UNSTABLE AIRMASS REMAINS AT THE SURFACE OVER WEST TEXAS AND SOUTHEAST NEW MEXICO. THE COMBINATION OF THIS AIRMASS...THE UPPER LEVEL DISTURBANCES...AND DAYTIME HEATING WILL CONTINUE TO HELP PRODUCE SHOWERS AND THUNDERSTORMS INTO EARLY SATURDAY. .WEATHER HAZARDS... THUNDERSTORMS... THUNDERSTORMS ARE POSSIBLE ACROSS THE OUTLOOK AREA TONIGHT...THROUGH SATURDAY MORNING. A FEW OF THE THUNDERSTORMS COULD BECOME SEVERE. THE PRIMARY THREAT WILL BE HAIL TO THE SIZE OF DIMES...AND WIND GUSTS TO 65 MPH. WITH ONLY ISOLATED SEVERE THUNDERSTORM COVERAGE EXPECTED... STORM SPOTTER ACTIVATION IS NOT ANTICIPATED. AREA EMERGENCY MANAGERS...AND SPOTTER GROUPS SHOULD REMAIN ABREAST ON THE LATEST WEATHER CONDITIONS AND TRENDS. HEAVY RAINFALL POTENTIAL... THE ABUNDANT SUPPLY OF MOISTURE...AND SLOW MOVEMENT OF INDIVIDUAL STORMS WILL RESULT WITH A THREAT OF VERY HEAVY RAINFALL. FLOODING OF LOW LYING AREAS...NORMALLY DRY ARROYOS...AND CREEKS WILL BE POSSIBLE WITH ADDITIONAL SHOWER AND THUNDERSTORM ACTIVITY. PORTIONS OF WEST TEXAS AND SOUTHEAST NEW MEXICO THAT RECEIVED HEAVY RAINFALL RECENTLY...WILL BE PRONE TO FLOODING. PONDING OF WATER WILL ALSO OCCUR ON AREA ROADWAYS. IF SEVERE WEATHER OR FLOODING IS NOTED...PLEASE REPORT THE INCIDENT TO YOUR LOCAL LAW ENFORCEMENT. THEY WILL RELAY YOUR REPORT THE NATIONAL WEATHER SERVICE. BOYD
Local storm report, Jul 5, 6:37 PM MDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
737 PM CDT FRI JUL 05 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0700 PM 8S HOPE NM FLASH FLOOD
07/05/02 EDDY SPOTTER REPORTED 3 FEET
OF WATER OVER HIGHWAY 12,
8 MILES SOUTH OF HOPE.Local storm report, Jul 5, 7:00 PM MDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
800 PM CDT FRI JUL 05 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0750 PM 5S SEVEN RIVERS NM 1.00 IN HAIL
07/05/02 EDDY 1.00 HAIL COVERING
HIGHWAY 285.The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 5, 6:17 PM MDT | Severe Thunderstorm Warning | MAF | Eddy | 88 min |
| Jul 5, 6:38 PM MDT | Flash Flood Warning | MAF | Eddy | 3 hr |
| Jul 5, 7:43 PM MDT | Severe Thunderstorm Warning | MAF | Eddy | 17 hr |
| Jul 6, 11:50 AM MDT | Severe Thunderstorm Warning | MAF | Lea | 70 min |
| Jul 6, 12:22 PM MDT | Severe Thunderstorm Warning | MAF | Lea | 38 min |
Nearby
Severe Thunderstorm Warnings in New Mexico, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.